New Mexico, 2010

Heavy Snow in New Mexico, February 2 to 4, 2010

February 2 to 4, 2010 · NWS EPZ · 2 events in 2 counties and zones

A broad Pacific upper low moved across the desert southwest and southern New Mexico. S.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A broad Pacific upper low moved across the desert southwest and southern New Mexico. A strong surface high over the central U.S. brought low level easterly winds into the region providing plenty of moisture and cold air.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Feb 2, 3:22 PM MST, 7 hours 38 minutes earlier.

Area forecast discussion, Feb 2, 3:22 PM MST, 7 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
322 PM MST TUE FEB 2 2010

.SYNOPSIS...
A DEEP LOW PRESSURE SYSTEM WILL MOVE ACROSS THE REGION THIS
EVENING THROUGH THURSDAY...BRINGING LOWLAND RAIN AND MODERATE TO
HEAVY MOUNTAIN SNOW ACROSS THE MOUNTAINS IN SOUTHERN NEW MEXICO.
LOOK FOR SNOW LEVELS AROUND 7000 FEET WITH THIS STORM. TOTAL SNOW
FALL WILL RANGE FROM 6 TO 12 INCHES ABOVE 8000 FEET...WITH 3 TO 6
INCHES EXPECTED BETWEEN 7000 AND 8000 FEET. UP TO AN INCH OF
ACCUMULATION IS POSSIBLE AT LOWER ELEVATIONS DOWN TO 6000
FEET...WHERE A MIX WITH RAIN IS LIKELY. STORM WILL EXIT THE AREA
LATER THURSDAY...WITH WEAKER SYSTEM EXPECTED IN THE REGION LATER
THIS WEEKEND. DAYTIME HIGHS WILL RUN NEAR NORMAL THROUGH THE
PERIOD...WHILE OVERNIGHT ABUNDANT CLOUD COVER SHOULD KEEP
OVERNIGHT LOWS ABOVE NORMAL.

&&

.DISCUSSION...
APPROACHING STORM SYSTEM GATHERING STRENGTH IN THE EASTERN PACIFIC
JUST OFF BAJA CALIFORNIA...WITH SUPPORT FROM STRONG SUB-TROPICAL
JET. THIS IS TYPICAL OF AN EL NINO PATTERN FOR US. GIVEN THE
RELATIVELY WARM NATURE TO THIS STORM...SNOW LEVELS SHOULD START OUT
NEAR 8000 FEET AREA-WIDE WEDNESDAY NIGHT...LIKELY FALLING TO 7000
FEET EARLY THURSDAY AND POSSIBLY A LITTLE LOWER THROUGH THE DAY.
FORECAST CONCERNS CENTER ON DURATION OF HIGH SNOW LEVELS OVER
EXISTING SNOW PACK FOR THE GILA WILDERNESS AND SACRAMENTO
MOUNTAINS. IN ADDITION TOTAL SNOWFALL ABOVE 7000 FEET...AND
SIGNIFICANT RISES IN RIVERS AND STREAMS IN DRAINAGE WATERSHEDS ARE
ALSO CONCERNS FOR THESE AREAS.

LATEST TRENDS WITH GFS AND WTIH ECWMF TO LESSER EXTENT...HAVE BEEN
TO SLIGHTLY REDUCE AMOUNT OF COOLING ALOFT BEHIND UPPER LEVEL
TROUGH AS IT MOVES THROUGH THURSDAY. SUCCESSIVE NAM SOLUTIONS
REMAIN CONSISTENT WITH DEGREE OF EXPECTED COOLING ON BACK SIDE OF
SYSTEM. FEEL THAT RELATIVELY EXTENSIVE SNOW PACK ACROSS THE FOUR
CORNERS IS CONTRIBUTING TO CLIMATOLOGICAL LY LOW THICKNESSES FOR
OUR REGION...DESPITE ENVIRONMENT FOR THIS STORM. WITH THIS IN
MIND...MADE LITTLE CHANGES TO PREVIOUS FORECAST FOR SNOW LEVELS
AND TOTAL ACCUMULATIONS. HOWEVER ADDED MENTION OF ISOLATED
THUNDERSTORMS WEDNESDAY FOR SOUTHWESTERN AND SOUTHERN ZONES GIVEN
HIGH DEGREE OF TILT TO THE FIRST WAVE AHEAD OF TROUGH. STRONG
PVA...ISENTROPIC UP GLIDE AND FAVORABLE SHEAR...ALL POINT TO
POTENTIAL FOR AT LEAST ISOLATED ACTIVITY IN THESE AREAS TOMORROW.

NAM AND GFS SOLUTIONS HAVE INCREASED TOTAL PRECIP THROUGH THURSDAY
OVER LOWLANDS...SHIFTING EMPHASIS OF HEAVIEST PRECIP SLIGHTLY EAST
OF THE RIO GRANDE. 12Z NAM NOW HAS A 2 AND A QUARTER INCH BULLS EYE
RIGHT OVER WESTERN EL PASO COUNTY BY END OF DAY THURSDAY. FEEL
FLOODING POTENTIAL FOR MAJOR DRAINAGES THROUGH THE GILA WILDERNESS
SUCH AS THE GILA RIVER...IS LOW AT THIS POINT. HOWEVER WILL NEED
TO WATCH DRAINAGES DOWN WESTERN AND SOUTHERN SLOPES OF THE
SACRAMENTO MOUNTAIN RANGE...ESPECIALLY GIVEN THE SHIFT IN FORECAST
HEAVIER PRECIP AMOUNTS THROUGH THIS EVENT.

SYSTEM FORECAST TO EXIT OUR AREA LATE IN DAY THURSDAY WITH A BREAK
THROUGH EARLY THIS WEEKEND. ANOTHER TROUGH MOVING INTO THE FOUR
CORNERS BEGINNING SUNDAY...MAY BRING ISOLATED MOUNTAIN RAIN/SNOW
SHOWERS NORTH EARLY NEXT WEEK. STRONG BACKDOOR COLD FRONT REMAINS
FORECAST TO MOVE INTO OUR AREA EARLY NEXT WEEK...AND THIS COULD
PROLONG THE THREAT FOR SHOWERS IF INTERACTION OCCURS WITH THIS FEATURE.

&&

.AVIATION...VALID 03/00Z-04/00Z...
LARGE UPPER TROUGH APPROACHING FROM THE PACIFIC WILL ADVECT CONSIDERABLE
MOISTURE INTO THE AREA THRU THE FCST PD. 00Z-06Z: CLDS AGL  SCT060
SCT-BKN 100 AND 200-250...SFC WNDS 10010KT. AFT 06Z: SCT-BKN 030-050
BKN-OVC 080-150 WITH MTNS FQTLY OBSCD. LCL IFR/LIFR BKN005-100
BKN-OVC 010-030 OVC 050-080 VSBY 1-3SM  +RA BR. ISOLD CB/TS PSBL WITH
PL. OCNL MDT TURBC OV NR MTNS AND MDT RME/MXD ICGICIP 070-140 MSL.
SFC WINDS 120-080 12KT.

&&

.FIRE WEATHER...
A DEEP LOW PRESSURE SYSTEM WILL MOVE ACROSS THE SOUTHWESTERN UNITED
STATES AND PRODUCE WIDESPREAD RAIN SHOWERS ALONG WITH MOUNTAIN SNOWS
TONIGHT 3 TO 6 INCHES OF TOTAL SNOW WITH THIS SYSTEM IS POSSIBLE FOR
THE MOUNTAINS ABOVE 6000 FEET WITH 6-12 INCHES LIKELY ABOVE 7500
FEET WEDNESDAY AND THURSDAY. WITH THE HEAVY HIGH ELEVATION SNOWS AND
THE MODERATE TO LOCALLY HEAVY RAINFALL EXPECTED AT LOWER ELEVATIONS
WEDNESDAY INTO EARLY THURSDAY...BE ALERT FOR ELEVATED STREAM AND
RIVER WATER LEVELS AND FLOODING POTENTIAL WHICH COULD PERSIST
THROUGHOUT THE REMAINDER OF THE WEEK. WESTERLY WINDS WILL BRING
MOSTLY DRY AND SEASONABLY WARMER WEATHER TO THE BORDERLAND FRIDAY
THROUGH THE WEEKEND. ANOTHER SYSTEM WILL EFFECT THE AREA IN THE FEB
8-10 TIME FRAME.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 42  54  40  56  39 /  60  70  60  30  10
SIERRA BLANCA TX        35  52  33  56  36 /  50  60  50  30  10
LAS CRUCES              41  54  39  56  37 /  60  70  60  30  10
ALAMOGORDO              38  51  36  54  34 /  50  70  60  30  10
CLOUDCROFT              28  33  25  37  21 /  60  80  60  40  10
TRUTH OR CONSEQUENCES   38  52  35  53  33 /  60  70  60  30  10
SILVER CITY             36  46  35  47  32 /  70  70  60  30  10
DEMING                  42  54  38  55  36 /  60  70  60  30  10
LORDSBURG               41  54  38  55  36 /  70  60  50  30  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...WINTER STORM WARNING FROM 11 PM THIS EVENING TO 5 PM MST
     THURSDAY FOR NMZ025.

TX...NONE.
&&

22/20
TRIPOLI/NOVLAN
Hazardous weather outlook, Feb 2, 5:25 AM MST, 17 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
525 AM MST TUE FEB 2 2010

NMZ022>025-030>032-TXZ055-056-031315-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
525 AM MST TUE FEB 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT.
A STRONG LOW PRESSURE SYSTEM WILL MOVE ACROSS THE SOUTHWESTERN
UNITED STATES TONIGHT THROUGH THURSDAY. AS A RESULT RAIN SHOWERS
WILL INCREASE ACROSS SOUTHERN NEW MEXICO AND WESTERN TEXAS LATE THIS
AFTERNOON AND ESPECIALLY TONIGHT WITH VERY ISOLATED THUNDERSTORMS
ALSO POSSIBLE. MODERATE TO HEAVY SNOW WILL ALSO FALL ABOVE 7500
FEET.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SHOWERS LIKELY ACROSS THE LOWLANDS WITH SNOW OVER THE HIGHER
MOUNTAINS WEDNESDAY AND WEDNESDAY NIGHT. SCATTERED LOWLAND RAINS AND
MOUNTAIN SNOWS WILL OCCUR ON THURSDAY WITH MOST PRECIPITATION ENDING
BY LATE AFTERNOON OR EARLY EVENING. TOTAL RAINFALL AMOUNTS WILL
EXCEED AN INCH OVER A FEW AREAS RESULTING IN MINOR FLOODING. TOTAL
SNOW AMOUNTS WILL RANGE FROM 6 TO 12 INCHES ABOVE 8000 FEET WITH 3
TO 6 INCHES OF SNOW BETWEEN 7000 AND 8000 FEET.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER TO LOCAL LAW
ENFORCEMENT AND THIS WEATHER OFFICE.

ROGASH

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Southern Sacramento Mountains

When
February 2, 11:00 PM MST to February 4, 8:00 AM MST
Where
Southern Sacramento Mountains forecast zone
Reported by
Trained Spotter

Heavy snow was reported across the Southern Sacramento Mountains with snowfall totals of up to 14.5 inches reported in Cloudcroft. Other reports included 13 inches 16 miles east of Cloudcroft, 10 inches in Sacramento and Dunken, 8 inches near Elk and 7.2 inches in Sunspot.

Heavy Snow, Southwest Mountains/Lower Gila Region

When
February 3, 7:00 AM MST to February 4, 4:00 AM MST
Where
Southwest Mountains/Lower Gila Region forecast zone
Reported by
Department of Highways

Snowfall totals of up to 8 inches were reported along Highway 15 around 7000 feet and up to 4 inches in Silver City.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2010Every state in 2010This day in weather historyWarnings in New Mexico, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 215804, 215805.